Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Omaha, NE

May 17, 2004Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2004, 5:25 PM CDT for Otoe County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:25 PM CDT (22:25 UTC)
Expired
May 17, 2004, 6:00 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Otoe County, NE

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 172225
SVROAX
NEC131-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTOE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 600 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNBAR...OR ABOUT 32 MILES NORTHWEST OF
  ROCK PORT...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
DUNBAR AND NEBRASKA CITY

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4074 9616 4057 9608 4062 9577 4078 9586

$$

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 17, 2:40 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT MON MAY 17 2004

.DISCUSSION...
AGAIN THUNDERSTORM CHANCES OVER THE NEXT WEEK REMAIN THE PRIMARY
FORECAST CONCERN.

A COUPLE OF AREAS OF CONVECTION TO THINK ABOUT TONIGHT.  ONE AREA IN
THE NORTHERN CWA...NOT HANDLED WELL BY MODELS...WAS RESULTING FROM
UPPER LEVEL 90KT JET STREAK NOSING INTO THE PLAINS.  CLOUD SHIELD
SHOWS UP NICELY ON SATELLITE PICTURES...AND PERSISTENT BAND OF
MODERATE CONVECTION SHOULD CONTINUE THROUGH THE EVENING.  ANOTHER
AREA OF CONCERN IS THE SOUTHERN CWA...ALONG AND SOUTH OF THE PLATTE
RIVER.  FRONTAL BOUNDARY AS SEEN ON LOCAL RADAR LOOPS WAS GRADUALLY
DRIFTING SOUTH OF THE OMAHA METRO AREA AS OF 2 PM...WITH LIGHT
SHOWERS STARTING TO SHOW UP NEAR AND NORTH OF THE FRONT.  THE AREA
ALONG AND SOUTH OF THE FRONT SHOULD LIGHT UP AS THE EVENING
PROGRESSES.  TEMPERATURES SOUTH OF THE FRONT HAVE CLIMBED TO NEAR 80
WITH DEW POINTS INTO THE LOW TO MID 60S YIELDING CAPE VALUES OVER
2000 J/KG ON LATEST SPC MESO ANALYSIS.  LOW LEVEL FLO INTO THE FRONT
IS MAXIMIZED OVER NORTHEAST KANSAS...SO CONVECTION SOUTH OF THE
BOUNDARY MAY TAKE A LITTLE WHILE TO GET GOING.  30 TO 40 KNOTS LOW
LEVEL JET OVER BOUNDARY SHOULD SPARK SCATTERED SHOWERS AND STORMS
NORTH OF BOUNDARY INTO THE EVENING.

WITH TONIGHTS CONVECTION AND LATEST MODEL PROGS...EXPECT FRONT TO
SET UP ACROSS KANSAS ON TUESDAY.  LATEST MESOETA FORECAST SHOWS
INSTABILITY AXIS ACROSS KANSAS TUESDAY AFTERNOON SO MOST OF THE
SEVERE CONVECTION SHOULD BE CONFINED TO AREAS SOUTH OF THE CWA.
HOWEVER WITH PERSISTENT SOUTHWESTERLY FLOW ALOFT...CANT RULE OUT
OVERRUNNING PRECIP CLOSER TO THE FRONTAL BOUNDARY IN THE SOUTHWEST
CWA.  AS FRONT LIFTS NORTH TUESDAY NIGHT...EXPECT CONVECTION TO
OVERSPREAD THE CWA AS LOW LEVEL JET STRENGTHENS IN RESPONSE TO
DEVELOPING LOW OVER THE HIGH PLAINS.

THE REST OF THE WEEK AND WEEKEND WILL BE HIGHLIGHTED WITH MEAN
TROUGH OVER THE WESTERN U.S. AND RIDGING IN THE SOUTHEAST.  TROUGH
WILL EJECT OCCASIONAL UPPER IMPULSES INTO THE PLAINS THROUGH THE
PERIOD.  TIMING OF THESE WAVES WILL DICTATE RAIN CHANCES.  FOLLOWED
GFS DEPICTION OF MAJOR WAVES IN THE FLOW WHICH WOULD YIELD RAIN
CHANCES TUESDAY...THURSDAY AND THE WEEKEND WITH WEDNESDAY AND FRIDAY
IN BETWEEN SYSTEMS.  OF COURSE A LOT WILL DEPEND ON DAILY CONVECTION
AND WHERE SURFACE FRONT SETS UP EACH MORNING.  HOWEVER THERE IS
SUPPORT FROM SOME ENSEMBLE MEMBERS AND CANADIAN MODEL.  WILL PLAY
TEMPS WARMEST...IN THE 80S...WEDNESDAY AND FRIDAY...WITH
CLOUDS/PRECIP HOLDING HIGHS IN THE 70S ON THE OTHER DAYS.  OVERNIGHT
LOWS WILL ALSO BE A FUNCTION OF FRONTAL POSITIONING.  CONTINUED
SOUTHERLY FLOW SOUTH OF THE FRONT WILL PUMP MOISTURE NORTH WITH 60S
AND 70S DEW POINTS LIKELY IN THE WARM SECTOR...WHICH WOULD SUGGEST
MINS WOULD BE A LITTLE HIGHER THAN CURRENT FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

DERGAN
Hazardous weather outlook, May 17, 11:50 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT MON MAY 17 2004

IAZ043-NEZ011-012-015>018-030>033-042-043-172301-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-PIERCE-
PLATTE-STANTON-THURSTON-WAYNE-
1150 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...BUT ANY
STORMS THAT DEVELOP SHOULD NOT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE
POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST
TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN
THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN
THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING
AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-078-
088>093-172301-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
1150 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE FOR PARTS OF THE AREA INTO THE EVENING. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. ISOLATED TORNADOES CANNOT BE RULED OUT IN THE VICINITY OF
THE FRONT...MAINLY ALONG OR SOUTH OF A LINE FROM CRETE TO LINCOLN...
TO GLENWOOD IOWA...DUE TO EXPECTED STRONG WIND SHEAR PROFILES.

THE SEVERE WEATHER THREAT SHOULD PRIMARILY BE BEFORE MIDNIGHT...
HOWEVER...THUNDERSTORMS MAY CONTINUE TO LINGER ACROSS FAR SOUTHERN
NEBRASKA AND SOUTHWEST IOWA INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE
POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST
TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN
THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN
THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING
AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
THIS EVENING FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

ZAPOTOCNY

In the hours before

Local storm report, May 17, 4:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FIRTH                   40.53N 96.60W
05/17/2004  1.00 INCH        LANCASTER          NE   PUBLIC

&&

JEK
Local storm report, May 17, 4:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 N THURMAN             40.88N 95.75W
05/17/2004  0.75 INCH        FREMONT            IA   PUBLIC

&&

JEK
Local storm report, May 17, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
516 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 S UNADILLA            40.67N 96.27W
05/17/2004  0.88 INCH        OTOE               NE   PUBLIC

&&

JEK
Local storm report, May 17, 5:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
517 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 S HASTINGS            40.98N 95.50W
05/17/2004  0.88 INCH        MILLS              IA   PUBLIC

&&

JEK
Local storm report, May 17, 5:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
525 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             PANAMA                  41.73N 95.48W
05/17/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

&&

JEK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:20 PM CDTTornado WarningOAXAntelope, Knox40 min
May 16, 7:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
May 16, 8:01 PM CDTTornado WarningOAXKnox44 min
May 16, 8:12 PM CDTSevere Thunderstorm WarningOAXPlatte33 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline42 min
May 16, 8:25 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton35 min
May 16, 9:04 PM CDTSevere Thunderstorm WarningOAXCuming26 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster24 min
May 17, 4:41 PM CDTSevere Thunderstorm WarningOAXOtoe34 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson46 min
May 17, 5:38 PM CDTSevere Thunderstorm WarningOAXNemaha37 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningOAXRichardson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.